Once cocaine enters the body, the drug acts on the brain’s pleasure centers to flood normal brain function with dopamine. Chasing and maintaining this euphoria puts cocaine users in the peril of overdosing. Even first-time users place themselves at risk of an overdose.

A cocaine overdose happens when someone uses enough of the drug to cause serious adverse effects, including life-threatening symptoms or even death. With cocaine, the threat of an overdose is always a possibility, here are the signs and symptoms to look for and what to do in the case of an emergency.

Article at a Glance:  

  • Signs of a cocaine overdose include high blood pressure, unremitting energy, and agitated movements.  
  • The method of ingestion, a person’s tolerance, and the purity of the drug all play a role in how much cocaine leads to an overdose.  
  • Call 911 immediately to seek emergency medical care in the event of a suspected overdose.  
  • Hospital treatment for a cocaine overdose typically involves administering a sedative 
  • The Recovery Village has nationwide facilities to help people overcome cocaine addictions. 

What Are Cocaine Overdose Symptoms?

In many circumstances, symptoms of a cocaine overdose mirror the effects of the drug itself. Cocaine is known to produce an energizing high, and an overdose amplifies this energy to the extreme. This can cause:

  • Irritability
  • Anxiety
  • Exhilaration
  • Depression
  • Paranoia
  • and more

Beyond these mood and movement symptoms, an overdose can be recognized by chest pain, an elevated heart rate, twitching, and headaches.

Unfortunately, many of these symptoms go unacknowledged because the euphoria creates a façade of safety. If the likelihood of overdoses weren’t reason enough to worry, symptoms could lead to the onset of more permanent damage. Cocaine-related heart attacks are always a concern with use, as are strokes, seizures, and comas.

Signs Leading Up to a Cocaine Overdose

Cocaine overdoses can have a devastating effect on the human heart and the cardiovascular system. There are several identifiable signs that a cocaine user is verging on becoming an overdose victim. Some of these signs include but are not limited to:

  • High blood pressure
  • High body temperature
  • Confusion
  • Agitated movements and restlessness
  • Teeth grinding and chattering
  • Unremitting energy

Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.

How Much Cocaine Can Cause an Overdose?

As a party drug, cocaine overdoses usually happen one of two ways:

  1. Either the user ingests too much of the drug
  2. The user uses more and more to maintain their high

Therein lies the substances’ true danger. The high itself almost never lasts for more than an hour, so users are inclined to use it incrementally. When users do not realize the amount they’ve put into their bodies already, this is a recipe for disaster.

Just how much cocaine presents the risk of an overdose? Well, the answer varies based on individual or unique circumstances. According to the University of Arizona, a cocaine overdose may not be dose-specific, as there have been overdoses from single doses of a few hundred milligrams while others have used several grams of cocaine and not had a fatal reaction.

Method of ingestion — orally, nasally or intravenously — plays a factor, as does the tolerance of the individual themselves. Cocaine should never be injected as this method requires the least amount to produce a fatal reaction, with as little as 20 mg. Despite the dangers, most individual doses range between 10 and 150 mg each.

The purity of the drug can play a role as well, as some street drugs are mixed with other substances to increase profits. Mixing cocaine with other substances, particularly heroin or alcohol, only exacerbates the prospect of a fatal overdose. Drug mixing should be avoided at all costs.

Dangers of a Cocaine Overdose

Cocaine overdoses can cause a variety of other health issues that can have their own lasting effects, including heart attack, stroke, seizure, and even death. According to NIDA, yearly cocaine overdoses reached their highest point since 1999 in 2019, with 15,883 cocaine overdose-related deaths, compared to 3,822 in 1999.

Cocaine Overdose Risk Factors

Although casual and even first-time users are still at risk, the risk of overdose increases significantly for chronic users. Regular usage can increase one’s tolerance, which can lead to increased dosage, which increases the chances of an overdose. Regular users can also develop sensitization, where less of the drug is needed to produce anxiety, convulsions, or other toxic effects. This, too, can increase a user’s likelihood of overdose.

What to Do in the Case of a Cocaine Overdose?

If you believe you are witnessing or experiencing an overdose, seek emergency medical care as soon as possible by calling 911. 

Additionally:

  • If the person is throwing up or having a seizure, turn them on their side. This can help with breathing and keep them from choking on their vomit
  • If the person is having a seizure, remove any sharp or dangerous objects that could fall on them in their immediate area. Do not put anything in their mouth

With rapid response, cocaine overdoses can sometimes be reversed and the victim saved. Preemptive steps should be taken even before medical personnel arrives to give the person overdosing a fighting chance. Things like ice, wet towels and cool blankets can be used to lower the individual’s core body temperature and prevent excessive overheating.

This cooling method will continue under medical supervision until treatment is no longer required, so beginning the process right away helps in the long run. There is a time limit on this: leaving ice on the body too long can increase the risk for hypothermia and frostbite.

Enough cannot be said about keeping the individual calm. The heart goes into overdrive during an overdose, so any mitigating efforts to lower heart rate are essential. Also, respiratory failure may occur due to the overactivity of the cardiovascular system. Having the overdosing person focus on steady breathing may help.

How is Cocaine Overdose Treated?

There is no special cocaine overdose antidote. The medical intervention relies on treating the principal symptoms of the overdose. In a hospital setting, treatment often begins by giving the victim a sedative to lower their blood pressure and heart rate. Drugs such as benzodiazepines are used to accomplish this. Administering these medications also lessens the chance of heart attack or stroke.

Following recovery, it is imperative that one avoids overdosing again in the long term. The immense stress an overdose puts on vital organs leaves them susceptible to future trauma and damage. Given cocaine’s highly addictive quality, this is easier said than done. Sometimes, the best defense is preventative care. Seeking out the proper treatment efforts can put you or your family members on a path free of the fear of overdoses altogether.

Treatment for Cocaine Addiction at The Recovery Village

If you or a loved one is ready to break free from addiction and put an overdose behind you, The Recovery Village is here to help. Our nationwide facilities provide high-quality, evidence-based care to those who need it most. Reach out to us and take the first step toward healing. Intake coordinators are available 24 hours a day, seven days a week to take your call.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.

Share on Social Media: